Alert archive / Kansas / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 358, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Sep 21, 2019, 5:48 PM CDT for Trego County, Kansas. It was in force for 39 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 21, 2019, 5:48 PM CDT (22:48 UTC)
- Expired
- Sep 21, 2019, 6:27 PM CDT
- In force
- 39 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 60.0 mph
County Trego County, KS
The radar
The Dodge City radar (KDDC), 136 km from the middle of the area, began a volume at 22:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 21, 5:48 PM CDT | HAIL 1 | 8 Nnw Ransom, KS | |
| Sep 21, 5:57 PM CDT | HAIL 1.75 | 8 Ssw Trego Center, KS | |
| Sep 21, 5:59 PM CDT | HAIL 1 | 6 Sw Trego Center, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 21, 5:07 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 10.8 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 892 J/kg
- Mixed-layer CIN
- -220 J/kg
- Mixed-layer LCL
- 866 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 321 m²/s²
- 0-3 km storm-relative helicity
- 319 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
370
WUUS53 KDDC 212248
SVRDDC
KSC195-212345-
/O.NEW.KDDC.SV.W.0358.190921T2248Z-190921T2345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
548 PM CDT Sat Sep 21 2019
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Trego County in west central Kansas...
* Until 645 PM CDT.
* At 548 PM CDT, a severe thunderstorm was located 8 miles north of
Ransom, moving north at 25 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Wakeeney, Ogallah, Trego Center and Cedar Bluff.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3908 9959 3870 9971 3870 10011 3913 9994
3913 9959
TIME...MOT...LOC 2248Z 202DEG 38KT 3876 9998
HAIL...1.75IN
WIND...60MPH
$$
TATRO3 follow-up statements
802
WWUS53 KDDC 212303
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
603 PM CDT Sat Sep 21 2019
KSC195-212345-
/O.CON.KDDC.SV.W.0358.000000T0000Z-190921T2345Z/
Trego KS-
603 PM CDT Sat Sep 21 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR CENTRAL TREGO COUNTY...
At 602 PM CDT, a severe thunderstorm was located near Trego Center,
moving north at 35 mph. Golf ball sized hail was reported by the
public 8 miles southwest of Trego Center at 557 PM.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Public.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Wakeeney, Ogallah, Trego Center and Cedar Bluff.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3908 9959 3877 9969 3873 10010 3913 9994
3913 9959
TIME...MOT...LOC 2302Z 184DEG 31KT 3886 9994
HAIL...1.75IN
WIND...60MPH
$$
TATRO292
WWUS53 KDDC 212316
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
616 PM CDT Sat Sep 21 2019
KSC195-212345-
/O.CON.KDDC.SV.W.0358.000000T0000Z-190921T2345Z/
Trego KS-
616 PM CDT Sat Sep 21 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR NORTHERN TREGO COUNTY...
At 615 PM CDT, a severe thunderstorm was located near Wakeeney,
moving north at 25 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Wakeeney, Ogallah and Trego Center.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3886 9966 3881 10006 3913 9994 3913 9959
3908 9959
TIME...MOT...LOC 2315Z 200DEG 37KT 3899 9988
HAIL...1.50IN
WIND...60MPH
$$
TATRO008
WWUS53 KDDC 212327
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
627 PM CDT Sat Sep 21 2019
KSC195-212336-
/O.CAN.KDDC.SV.W.0358.000000T0000Z-190921T2345Z/
Trego KS-
627 PM CDT Sat Sep 21 2019
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN TREGO COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
central and west central Kansas.
LAT...LON 3886 9966 3881 10006 3913 9994 3913 9959
3908 9959
TIME...MOT...LOC 2324Z 202DEG 38KT 3911 9982
$$
TATROWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 21, 2:15 PM CDT, 3 hours 33 minutes earlier.
Area forecast discussion, Sep 21, 2:15 PM CDT, 3 hours 33 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 215 PM CDT Sat Sep 21 2019 ...UPDATE TO LONG TERM... .SHORT TERM...(This evening through Sunday) Issued at 1243 PM CDT Sat Sep 21 2019 Thunderstorms are likely this evening in vicinity of a frontal boundary as it stalls out across western Kansas. Steepening low/mid level lapse rates and increased moisture with surface dewpoints well up into the 60s(F) ahead of the advancing boundary will provide ample instability to support thunderstorm development as capping erodes. Meanwhile, dynamics aloft will be relatively favorable with an increasingly difluent southwest flow and a strong +100kt jet core lifting northeast across the high plains with a right entrance region setting up generally across western Kansas, virtually straddling the stalled frontal boundary. Combined with SBCAPE values upward of 2500 J/kg and more than sufficient deep layer shear, this will increase severe potential with large hail and damaging winds the primary threat. Isolated tornadoes cannot be ruled out. Expect lows down into the 50s(F) in west central and portions of southwest Kansas tonight behind the stalled boundary to the 60s(F) in south central Kansas. Cooler air will surge into western Kansas early Sunday morning behind a secondary and much stronger cold front. As a result, look for highs only up into the 70s(F) for much of the area Sunday afternoon with a few lower 80s(F) possible near and along the Oklahoma border. .LONG TERM...(Sunday night through Saturday) Issued at 212 PM CDT Sat Sep 21 2019 Tranquil conditions are likely Monday as a drier air mass remains settled across the Western High Plains while ridging aloft transitions eastward through the region. Thunderstorm chances return early Tuesday as medium range models show an upper level trough of low pressure digging southeast across the Desert Southwest, setting up an increasingly difluent southwest flow aloft across the high plains of western Kansas. With a prevailing southerly flow pulling moisture back into the area increasing instability, thunderstorms will be possible Tuesday morning as a series of H5 vort maxima eject out of the trough axis in the Desert Southwest and into the South Plains. Initial development is expected in the panhandles of Texas and Oklahoma with potential storms then possibly spreading into southwest Kansas. Thunderstorm chances continue into Wednesday as an upper level shortwave trough pushes east across the Upper Midwest, sending an attendant cold front southward into western/central Kansas. However, an expected weaker flow aloft along with uncertainty as it pertains to timing and placement of the frontal boundary will play factors into where the best chance for storms will be. Prevailing low level southerlies and ridging aloft transitioning will result in warm up Monday with highs back up into the 80s(F). Similar temperatures are expected through the middle part of the week with yet another frontal boundary projected to push through western Kansas by Wednesday. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1200 PM CDT Sat Sep 21 2019 VFR conditions will prevail in the vicinity of all TAF sites through late afternoon. However, thunderstorms will be possible toward early evening in association with a slowly advancing cold front, potentially affecting KHYS and KDDC and possibly as far west as KGCK generally after 22Z. Otherwise, predominately VFR cigs/vsbys will continue through late tonight. Low level stratus is expected to develop across portions of central Kansas overnight resulting in possible MVFR cigs near KHYS and KDDC toward daybreak. && .PRELIMINARY POINT TEMPS/POPS... DDC 58 78 54 85 / 50 30 0 0 GCK 55 78 52 86 / 40 10 0 10 EHA 55 78 53 86 / 20 0 0 10 LBL 58 78 53 86 / 20 10 0 10 HYS 57 77 53 83 / 80 40 0 0 P28 65 80 57 83 / 50 50 0 0 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...JJohnson LONG TERM...JJohnson AVIATION...JJohnson
Hazardous weather outlook, Sep 21, 11:53 AM CDT, 5 hours 55 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 1153 AM CDT Sat Sep 21 2019 KSZ030-031-043>046-061>066-074>081-084>090-221000- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 1153 AM CDT Sat Sep 21 2019 /1053 AM MDT Sat Sep 21 2019/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...This afternoon and tonight. Day 1 Discussion ---------------- Strong to severe thunderstorms will be possible late this afternoon into this evening as a weak frontal boundary pushes into, then stalls out across western Kansas. Up to 2 inch hail and damaging winds 60 to 70 mph will be the main threats. However, isolated tornadoes cannot be ruled out with the strongest storms. Periods of heavy rainfall will also be possible with the strongest storms increasing the potential for localized flooding. Day 1 Hazards ------------- * Tornado: Limited risk * Hail: Limited risk * Thunderstorm wind damage: Limited risk * Flooding: Limited risk * Lightning: Significant risk * Non-thunderstorm wind: Limited risk .DAYS TWO THROUGH SEVEN...Sunday through Friday. Days 2-7 Discussion ------------------- Thunderstorms will be possible virtually every day Tuesday through the end of the week. However, it is too early to determine the potential for severe weather. Days 2-7 Hazards ---------------- * Sunday - Flooding: Limited risk - Lightning: Limited risk * Monday - Lightning: Limited risk - Non thunderstorm wind: Limited risk - Fire weather: Elevated risk * Tuesday - Lightning: Elevated risk * Wednesday - Lightning: Limited risk - Non thunderstorm wind: Limited risk - Fire weather: Elevated risk * Thursday - Lightning: Limited risk - Non thunderstorm wind: Limited risk * Friday - Lightning: Limited risk - Non thunderstorm wind: Limited risk - Fire weather: Elevated risk .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed along and east of a Wakeeney to Garden City to Liberal line generally after 4pm. && For more details visit our webpage http://weather.gov/ddc/ehwo
In the hours before
Special weather statement, Sep 21, 4:50 PM CDT, 58 minutes before
Special Weather Statement National Weather Service Dodge City KS 450 PM CDT Sat Sep 21 2019 KSZ044-045-063-064-212215- Finney KS-Hodgeman KS-Lane KS-Ness KS- 450 PM CDT Sat Sep 21 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FINNEY... SOUTHWESTERN NESS...NORTHWESTERN HODGEMAN AND SOUTHEASTERN LANE COUNTIES UNTIL 515 PM CDT... At 450 PM CDT, Doppler radar was tracking a strong thunderstorm 12 miles north of Kalvesta, moving northeast at 25 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Alamota and Beeler. LAT...LON 3815 10035 3822 10045 3854 10026 3837 9996 TIME...MOT...LOC 2150Z 218DEG 40KT 3824 10033 TATRO
Special weather statement, Sep 21, 5:13 PM CDT, 35 minutes before
Special Weather Statement National Weather Service Dodge City KS 513 PM CDT Sat Sep 21 2019 KSZ044-045-212245- Lane KS-Ness KS- 513 PM CDT Sat Sep 21 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FINNEY...WESTERN NESS...NORTHWESTERN HODGEMAN AND SOUTHEASTERN LANE COUNTIES UNTIL 545 PM CDT... At 512 PM CDT, Doppler radar was tracking a strong thunderstorm 10 miles south of Beeler, moving northeast at 25 mph. Another strong thunderstorm was located near Beeler moving northeast at 25 mph. Nickel size hail and winds in excess of 40 mph will be possible with these storms. Locations impacted include... Ness City, Utica, Beeler and Arnold. A Severe Thunderstorm Watch remains in effect until midnight CDT for southwestern and west central Kansas. LAT...LON 3852 9980 3826 10015 3826 10039 3870 10016 TIME...MOT...LOC 2212Z 218DEG 40KT 3831 10026 TATRO
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 21, 9:45 AM CDT | Special Weather Statement | DDC | Barber | 45 min |
| Sep 21, 10:28 AM CDT | Special Weather Statement | DDC | Barber | 47 min |
| Sep 21, 10:47 AM CDT | Special Weather Statement | DDC | Pratt | 28 min |
| Sep 21, 4:50 PM CDT | Special Weather Statement | DDC | Lane | 25 min |
| Sep 21, 5:13 PM CDT | Special Weather Statement | DDC | Ness | 32 min |
| Sep 21, 5:16 PM CDT | Severe Thunderstorm Warning | DDC | Lane, Ness, Trego | 44 min |
| Sep 21, 5:55 PM CDT | Special Weather Statement | DDC | Ness | 35 min |
| Sep 21, 6:13 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Ness, Rush, Trego | 47 min |
| Sep 21, 6:39 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Ness, Rush | 51 min |
| Sep 21, 6:56 PM CDT | Special Weather Statement | DDC | Ellis | 49 min |
| Sep 21, 6:57 PM CDT | Special Weather Statement | DDC | Lane | 33 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.